Texas, 2023

Tornado and Hail in Texas, May 28, 2023

May 28, 2023 · NWS AMA · 16 events in 3 counties and zones

A few discrete supercells formed across the combined Oklahoma and Texas Panhandles on during the afternoon of the 28th, before a complex of storms moved from the northwest to southeast across the combined Panhandles. 5 in diameter, but also sat over the same area producing flooding rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A few discrete supercells formed across the combined Oklahoma and Texas Panhandles on during the afternoon of the 28th, before a complex of storms moved from the northwest to southeast across the combined Panhandles. One of the discrete cells in the afternoon formed over Beaver County in the Oklahoma Panhandle and not only produced hail up to 2.5 in diameter, but also sat over the same area producing flooding rains. In the TX Panhandle another supercell produced hail stones up to 3.3 in diameter over Hansford County before moving into Sherman County where it produced a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 1:49 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 28, 1:49 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
249 PM CDT Sun May 28 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Monday night)
Issued at 247 PM CDT Sun May 28 2023

Main mid-upper level trough axis that has been west of the area
the past few days is approaching western Panhandles. Although
continuing to weaken, the trough will provide some upward support
for aftn/eve storms. Some lower dewpoints in the west are
associated with combination of dry advection and subsidence behind
weak wave that pushed across that area this morning. This combined
with some subtle negative H7 theta-e advection help combine to
cause the WCen and NW areas to struggle w/ initiation and CU field
has not formed in that areas as of yet. So, expect convective
initiation to continue and focus along the boundary that is across
the area from near Hooker to Adrian. Additional development is
anticipated on the north side of the dry slot in SE CO and SW KS.
Some models cause those to eventually dissipate when they move
into the dry area in the NW Panhandles and and some don't. Storms
will be SCT in general initially, but may congeal a bit more in
the NE and this is where highest POPs are shown. Slight risk has
been shifted east a tad by SPC based on trends and it mostly
covers the eastern half of the area now. Higher MLCAPE (near 2000
J/KG) could support some larger hail then what we have seen,
although wind shear is a bit on marginal side with bulk effective
shears only ranging from 25 to 35 kts. That said, we have already
warned on our first supercell storm of the day and radar
presentation suggest 2.5 inch hail is possible with that.

Upper wave will move across the area by Monday leaving most of the
region in a subsident zone. Can't rule out a rogue evening TSTM
in the far east and far NW, but feel most of the area should
remain dry. Highs will reach well into the 80s for the first time
in a while and winds will be relatively light, so overall should
be a nice holiday day to enjoy the outdoors.

Gittinger

&&

.LONG TERM ...
(Tuesday through next Saturday)
Issued at 247 PM CDT Sun May 28 2023

Not much has changed in the forecast for the week ahead. Medium
range models depict a vigrous wave dropping south along the CA
coast and evolving into a closed low through Tuesday. A ridge
riding leading s/wv will provide potential for a late Tue aftn and
Tue evening convective event favoring the northern Panhandles
sligthly. MLCape and shear look on the modest side, but imagine a
very low severe threat couldn't be ruled out. NBM POPs have
increased slightly to 20-30 percent which looks fine for now. The
closed low will cross near the southern tip of NV on Wed, but
models have about a 12-18 hour spread on when it crosses this
location with operational GFS being one of the fastest.
Interestly, this doesn't seem to impact POPs much Wednesday as
operational models are all pretty wet Wed. As the low evolves in
the Desert SW, higher moisture to the S and SW will stream north
as seen in H7 theta-e progs. Med range models continue to show the
low lifting more NNE as a kicker wave quickly comes into the
backside replacing the initial low in nearly the same spot by
around 6 UTC Friday. Looks like this one may stay open, but
certainly is a nice baggy trough as it pushes toward the area
through Friday. PWATS might be a tad lower than yesterday's runs,
but it is plenty high to provide significant concern for another 4
plus day period (Wednesday possibly through Saturday) with daily
storms that provide potential for flooding especially given
saturated grounds and full playas in many areas. And this time,
the upper dynamics and support appear stronger then previous
events. Given this, there will likely be a severe component as
well each day. Can't get too caught up in details wrt wind shear
and CAPE, but have noted better shear profiles than what models
showed yesterday and the upper pattern is pretty classic for
Panhandles severe episodes. Some models stall this final wave
leaving a weakness over the area even beyond Saturday which would
be concerning. Models can always change, but stay tuned to this
one as we may be in for a pretty impactful weather this week.

Gittinger

&&

.AVIATION...
(18Z TAFS)
Issued at 119 PM CDT Sun May 28 2023

Some spreading CU might lead to brief periods of MVFR cigs in the
area this aftn (mainly near AMA), but these are not accounted for
in TAFs as it is not expected to persist. Main concern will be
due to TSTMs in the area. GUY and AMA have the greatest chance
for seeing impacts generally between 23Z and 5Z. Otherwise
conditions should improve after midnight with VFR prevailing once
storms push out of the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  82  59  84 /  40   0  10  10
Beaver OK                  58  84  60  87 /  60  10  20  10
Boise City OK              53  82  55  84 /  30  20  20  20
Borger TX                  60  86  61  89 /  40  10  10  10
Boys Ranch TX              57  85  58  87 /  20  10  10  10
Canyon TX                  56  83  57  85 /  40  10  10  10
Clarendon TX               58  81  59  82 /  30  10  10  10
Dalhart TX                 53  82  55  84 /  20  10  10  10
Guymon OK                  56  83  57  86 /  50  10  10  10
Hereford TX                56  84  57  87 /  20  10  10  10
Lipscomb TX                59  83  59  85 /  60  10  20  10
Pampa TX                   59  82  58  84 /  40  10  10  10
Shamrock TX                59  81  59  84 /  30  10  10  10
Wellington TX              60  83  60  84 /  20  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...88
LONG TERM....88
AVIATION...88
Hazardous weather outlook, May 28, 1:53 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
253 PM CDT Sun May 28 2023

OKZ001>003-TXZ001>020-317-291100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
253 PM CDT Sun May 28 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to impact the region late
this afternoon and evening. Some of these storms will become
strong to severe, with the primary hazards being large hail and
damaging wind gusts. In addition to the severe weather threat, any
of these thunderstorms could produce very heavy rain which may
lead to flash flooding. The central and eastern Panhandles are
slightly favored for the greatest potential for severe storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Tuesday through Saturday across
the Texas and Oklahoma Panhandles as a significant storm system
slowly approaches from the west. Some storms may become strong to
severe on any of those days, however given the recent abundant
rainfall, the threat of heavy rainfall and flooding may be the
greatest concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 28, 1:15 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
215 PM CDT Sun May 28 2023

OKZ003-281945-
Beaver OK-
215 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of northwestern Beaver
County through 245 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boyd, or 15 miles west of Beaver, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaver, Forgan, Mocane, Floris and Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3666 10086 3680 10093 3698 10054 3673 10041
TIME...MOT...LOC 1915Z 246DEG 21KT 3675 10079

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Local storm report, May 28, 2:37 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 N BALKO               36.68N 100.69W
05/28/2023  M1.00 INCH       BEAVER             OK   EMERGENCY MNGR

&&

PAV
Local storm report, May 28, 2:40 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             7 N BALKO               36.68N 100.69W
05/28/2023  M1.00 INCH       BEAVER             OK   EMERGENCY MNGR

            CORRECTS PREVIOUS HAIL REPORT FROM 4 N
            BALKO.

&&

PAV
Special weather statement, May 28, 2:51 PM CST, 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
351 PM CDT Sun May 28 2023

TXZ003-008-009-282130-
Hutchinson TX-Roberts TX-Hansford TX-
351 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of northern Hutchinson,
southeastern Hansford and northwestern Roberts Counties through 430
PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Pringle, or 17 miles southwest of Spearman, moving
northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morse and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3583 10144 3597 10154 3627 10136 3590 10088
TIME...MOT...LOC 2050Z 204DEG 8KT 3600 10141

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LG

The radar

The Amarillo radar (KAMA), 87 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hutchinson

When
May 28, 2:52 PM CST
Where
Hutchinson County, 2.98 mi NNW of Pringle
Measured
2.25 in hail
Reported by
Storm Chaser
Coordinates
35.990, -101.470

Hail, Hutchinson

When
May 28, 2:56 PM CST
Where
Hutchinson County, 4.87 mi N of Pringle
Measured
1 in hail
Reported by
Public
Coordinates
36.020, -101.460

Hail, Hutchinson

When
May 28, 3:06 PM CST
Where
Hutchinson County, 4.84 mi N of Pringle
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.020, -101.450

Hail, Hansford

When
May 28, 4:05 PM CST
Where
Hansford County, 0.69 mi S of Morse
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.060, -101.480

Hail, Hansford

When
May 28, 4:12 PM CST
Where
Hansford County, 2.34 mi ENE of Morse
Measured
1.75 in hail
Reported by
Public
Coordinates
36.080, -101.440

Hail, Hansford

When
May 28, 4:22 PM CST
Where
Hansford County, 3.05 mi NE of Morse
Measured
3.3 in hail
Reported by
Storm Chaser
Coordinates
36.100, -101.440

This hail was measured 30 minutes after the storm had left the area.

Hail, Hansford

When
May 28, 4:23 PM CST
Where
Hansford County, 0.89 mi SE of Morse
Measured
1.75 in hail
Reported by
Public
Coordinates
36.060, -101.470

Hail, Hansford

When
May 28, 4:49 PM CST
Where
Hansford County, 2.34 mi ENE of Morse
Measured
2 in hail
Reported by
Public
Coordinates
36.080, -101.440

Hail, Hansford

When
May 28, 5:05 PM CST
Where
Hansford County, 2.34 mi ENE of Morse
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
36.080, -101.440

Hail, Sherman

When
May 28, 5:44 PM CST
Where
Sherman County, 16.73 mi S of Texhoma
Measured
2 in hail
Reported by
NWS Employee
Coordinates
36.260, -101.660

Hail, Sherman

When
May 28, 5:48 PM CST
Where
Sherman County, 20.67 mi E of Lautz
Measured
2 in hail
Reported by
Public
Coordinates
36.200, -101.660

Hail, Sherman

When
May 28, 5:50 PM CST
Where
Sherman County, 20.16 mi S of Texhoma
Measured
1.25 in hail
Reported by
Public
Coordinates
36.210, -101.660

Hail, Sherman

When
May 28, 6:13 PM CST
Where
Sherman County, 15.45 mi S of Texhoma
Measured
1.5 in hail
Reported by
Public
Coordinates
36.280, -101.750

Hail, Sherman

When
May 28, 6:27 PM CST
Where
Sherman County, 10.61 mi E of Lautz
Measured
0.75 in hail
Reported by
Public
Coordinates
36.230, -101.840

Tornado, Sherman

When
May 28, 6:48 PM CST to 6:56 PM CST
Where
Sherman County, 6.83 mi ESE of Lautz to 7.28 mi E of Lautz
Rating
EFU
Path length
0.89 mi
Path width
20 yd
Reported by
Public
Coordinates
36.200, -101.910

This tornado was reported and verified by video. No damage was found. Therefore, no survey was able to be conducted and the tornado was classified as an EF-Unknown.

Thunderstorm Wind, Sherman

When
May 28, 8:16 PM CST
Where
Sherman County, 15 mi ESE of Lautz
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.140, -101.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102986, 1102987, 1102988, 1102989, 1102990, 1102991, 1102992, 1102993, 1102994, 1102995, 1102996, 1102997, 1102998, 1102999, 1103123, 1103000.